Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 232, NWS Jackson, MS

July 3, 2002Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 3, 2002, 4:16 PM CDT for Madison County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2002, 4:16 PM CDT (21:16 UTC)
Expired
Jul 3, 2002, 5:00 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Madison County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 032116
SVRJAN
MSC089-032200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
414 PM CDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 500 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF CANTON...MOVING SOUTH AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  AFFECT THE GLUCKSTADT AND MADISON AREAS THROUGH 500 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3263 8994 3263 9015 3241 9017 3246 9004

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:46 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 3, 2:46 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT WED JUL 03 2002

FORECAST PROBLEMS THIS PACKAGE...
SHOWER AND THUNDERSTORM CHANCES
TEMPERATURES AND PRECIP CHANCES (EXTENDED)

FOR THE VERY NEAR-TERM...I AM CONCERNED ABOUT THE COLDER
TEMPERATURES PRESENT AT 500 MB EAST OF THE FORECAST AREA.  I FEEL
THAT SOME OF THIS COLDER MID-TROPOSPHERIC AIR COULD WORK ITS WAY
INTO THE FORECAST AREA THIS EVENING AND STEEPEN AREA LAPSE RATES IN
ADVANCE OF AN APPROACHING SHORTWAVE.  LAPS DATA INDICATES THE
HIGHEST CAPE VALUES ACROSS THE WESTERN HALF OF THE AREA.  FEEL THAT
ANY CONVECTION THAT DEVELOPS OVER (ESPECIALLY NORTHWEST) ALABAMA
THIS AFTERNOON COULD MAKE IT INTO OUR AREA TONIGHT.  FORCING IN OUR
AREA WILL CONTINUE TO BE ENHANCED BY VARIOUS OUTFLOW BOUNDARIES AND
THE PERSISTENT (PESKY?) 500-700 MB SHEAR AXIS.  ILL PLAN ON USING
SCATTERED COVERAGE IN THE FIRST PERIOD...BUT AS USUAL WILL BASE
RAIN CHANCES ON ONGOING RADAR TRENDS.

IN GENERAL...THIS MORNINGS MODELS ARE IN FAIRLY GOOD AGREEMENT WITH
EACH OTHER...WITH ONLY MINOR DIFFERENCES.  THE AVN IS SLIGHTLY
WEAKER WITH RIDGING IN THE MIDWEST...AND ETA/MESO-ETA CONTINUES WITH
A BETTER REPRESENTATION OF THE 500-700 MB SHEAR AXIS.

THE GOOD NEWS?  THE MID- AND UPPER-LEVEL SHEAR AXIS WILL GRADUALLY
WEAKEN FOR THE FOURTH.  UNFORTUNATELY...AS THIS OCCURS...A
SHORTWAVE...EVIDENT IN WATER VAPOR IMAGERY OVER THE WESTERN
CAROLINAS THIS MORNING...WILL MOVE INTO THE FORECAST AREA THURSDAY.
WITH A WEAK SURFACE PRESSURE TROUGH IN PLACE (CLOSE TO INTERSTATE
20) AND PRECIPITABLE WATERS REMAINING GREATER THAN 100 PERCENT OF
NORMAL...A SLIGHTLY BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS IS
EXPECTED.  ILL TENTATIVELY PLAN TO REMOVE ANY AFTERNOON/EVENING
WORDING IN THE CURRENT ZONES.

FURTHER EAST...SURFACE LOW PRESSURE WILL DEVELOP OVER SOUTHEAST
ALABAMA THURSDAY NIGHT THEN BEGIN TO MOVE WEST ACROSS THE NORTHERN
GULF.  I EXPECT OUR AREA TO BEGIN FEELING THE INFLUENCE OF THIS
SYSTEM POSSIBLY AS SOON AS EARLY FRIDAY MORNING AS INCREASING
AMOUNTS OF GULF MOISTURE ARE PUMPED INTO THE REGION.  KNOWING THIS
AND THE CONTINUED INFLUENCE OF THE SHORTWAVE (ESPECIALLY SOUTH)...I
WILL CONTINUE SCATTERED-TYPE WORDING FOR FRIDAY AND SATURDAY FOR
MOST PLACES.

THE MEDIUM-RANGE MODELS ARE FAIRLY CONSISTENT WITH THEIR SOLUTION
FROM YESTERDAY...AND ARE IN GOOD AGREEMENT WITH EACH OTHER.  IT
APPEARS AS IF THE AVN EXTENDED WANTS TO HAVE THE UPPER RIDGE AXIS
SLIGHTLY FURTHER WEST THAN YESTERDAY...WHILE THE CANADIAN MAINTAINS
STRONGER UPPER RIDGING OVER OUR NECK OF THE WOODS.  SURFACE LOW IS
MOVING ACROSS THE NORTHERN GULF A LITTLE SLOWER THAN EXPECTED
YESTERDAY...SO I DONT KNOW IF WE CAN KEEP A TOTALLY DRY FORECAST
FOR THE SUNDAY/MONDAY TIME FRAME.  A COLD FRONT IS STILL FORECAST TO
APPROACH THE NORTHERN PART OF OUR FORECAST AREA TUESDAY...THEN SLOW
DOWN A BIT AS IT WAITS FOR A 500 MB LONGWAVE TROUGH TO APPROACH FOR
THE END OF THE WEEK.  AT ANY RATE...ILL PLAN ON BUMPING TUESDAY AND
WEDNESDAY UP TO CHANCE WORDING WITH THE APPROACH OF THE FRONT.

PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTID = 10
JAN   72  90  72  93 /  30  50  40  30
MEI   70  90  72  92 /  40  50  40  40

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

In the hours before

Special weather statement, Jul 3, 2:35 PM CDT, 1 hour 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT WED JUL 03 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EVENING OVER PORTIONS OF NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS...AND MUCH OF MISSISSIPPI. ISOLATED SEVERE STORMS ARE
POSSIBLE...WITH WIND GUSTS TO 60 MPH.

A VERY MOIST AND UNSTABLE AIRMASS CONTINUES OVER THE LOWER
MISSISSIPPI RIVER VALLEY. THIS AIRMASS...COMBINED WITH HEATING
WILL CONTRIBUTE TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. A WEAK UPPER LEVEL DISTURBANCE WILL HELP TO
MAINTAIN ANY ACTIVITY THROUGH MIDNIGHT.

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM
SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:06 PM CDTSevere Thunderstorm WarningJANChoctaw29 min
Jul 2, 8:40 PM CDTSevere Thunderstorm WarningJANJasper, Smith30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.